We’ve long known that depression can cause weight gain, and that obesity can cause depression.
Now, a new study suggests that weight gain can be attributed to certain antidepressant medications — creating a vicious cycle for depressed patients.
“It’s very difficult to know what the cause of weight gain is . . . because often it could be a symptom of the depression itself,” study author Dr. Rafael Gafoor, of King’s College in London, tells The Post.
“Or it could be that after they started taking the antidepressants and put on weight [for whatever reason], they then became even more depressed and so that just perpetuates the cycle.”
The UK-based research team analyzed the change in weight and body mass index for 300,000 adults over a 10-year period.
They found that patients taking the 12 most commonly prescribed antidepressants were more likely to gain weight than those not on medication.
The patient’s baseline weight had no effect on their likelihood of gaining — meaning it doesn’t matter if you were thin to start, or already overweight.
“There are two kinds of antidepressants that probably could cause weight gain,” Dr. James Kocsis, professor and psychiatrist at Weill Cornell Medical School and New York-Presbyterian, tells The Post.
“One would be the selective serotonin re-uptake inhibitors, [such as] Prozac, Zoloft and Lexapro. [Also] Remeron (Mirtazapine) is known to cause weight gain frequently because its anti-histaminic effect” makes users sluggish, he explains.
While the study’s authors emphasize more research is needed to prove causality, Kocsis does think that a more holistic treatment — one combining therapy, healthy lifestyle choices, medication and continual weight monitoring — wouldn’t hurt.
“The main thing is to be alert to [weight gain], to measure it and to have a program to deal with it if it occurs — which could include diet, exercise and other medications that can counteract the increased appetite and weight gain,” he says.
Source: Read Full Article